-- The American Academy of Pediatrics is strengthening its warning that children not be given prescriptions containing codeine because it says the pain medication can be ineffective, and the risk of side effects, including breathing problems and even death, are too large. The advice was published Monday in the journal Pediatrics.
Codeine is an opiate drug once commonly used in over-the-counter cough syrups and as a painkiller, particularly after surgery. But the report notes that a rare genetic variation makes some people metabolize it too quickly, potentially resulting in excessive sleepiness and difficulty breathing.
In as many as one-third of patients, a different genetic variation makes the drug ineffective for pain relief.
Evidence suggests codeine is still commonly prescribed by doctors and dentists, though past warnings (and concerns about whether it actually works to relieve coughs) have advised it not be used. Codeine should not be prescribed to children who are under 12 years old, the AAP said.
In 2012, the U.S. Food and Drug Administration warned the public about the potential danger for children who were “ultra-rapid metabolizers” of codeine. Between 1969 and May of 2012, the FDA reported 10 deaths and three overdoses associated with codeine. Many of those children were recovering from surgery to remove tonsils or adenoids, according to the FDA.
The Associated Press contributed to this report.